Healthbeat Report: Overmedicating Headaches

September 16, 2010 8:28:50 PM PDT
Tossing out the drugs used to try to relieve headache pain may actually help prevent the problem.

Call it too much of a good thing. Some patients mistakenly believe the can prevent headaches by continuing to take pain relievers even if their head isn't throbbing. It's called medication overuse and some researchers say it can cause your head to hurt more not less.

It stops you in your tracks and keeps you in bed for days. You'll do anything to stop that pain in your head. And you're not alone.

Millions of people suffer from life-stopping migraines. But treatment through constant pill-popping may be making it worse.

"A few months ago I couldn't function," said Vera Laubacher, migraine sufferer.

Laubacher's migraines got so bad she didn't know where to turn. She stopped walking, exercising, even eating. Vera says she was already taking high daily doses of Topamax and Imitrex, along with aspirin, Aleve and Advil.

"They would go away for two hours and come back. So I would take more and more," said Laubacher.

It turns out the medicine she was using to relieve her pain may have been causing it.

"By far, the most common reason patients come to here with daily headache, or near daily headache, is medication overuse," said Deborah Tepper, MD, Center for Headache and Pain, Neurological Institute, Cleveland Clinic.

Dr. Tepper diagnosed Vera with medication overuse.

"If you're acutely treating a headache more than 10 days per month, there is a high likelihood that there is medication overuse," said Dr. Tepper.

The daily use of over-the-counter painkillers can lead to medication overuse, or what's also called "rebound head."

Richard Kraig is a neurologist and migraine expert at the University of Chicago Medical Center.

"When those acute headaches become too frequent, and accordingly you follow that same logic of repeating and repeating a dose, your body gets use to that chemical being there and simply counteracts it by building a tolerance to it or a need," Dr. Kraig said. "So when the medicine is not there, it does exactly the opposite, it triggers pain."

Dr. Kraig says he has seen many patients with medication overuse. Aspirin or pain relievers with caffeine can be very effective in calming headaches, but he says they can also cause trouble if you suddenly stop taking them.

"The use of a triptan and a non-steroidal can be very effective," Kraig said, "but each of them used separately or in combination can do exactly the same thing...too frequent use leads to rebound.

"When they become a chronic, daily headache it's time to see your physician so he can help you sort out the best likely cause and begin to resolve them."

Some research shows it takes two to six months for the brain to recover from medication overuse.

For Vera Laubacher, being weaned off all of her medications with her doctors oversight seemed to end her headaches

"I don't take aspirin, I don't take Tylenol, I don't take any of that stuff. We threw away the Imitrex," Laubacher said.

Experts say cutting off all drugs is no guarantee to a headache-free life. But discussing all your medications with your healthcare provider could help reveal any issues.

Dr. Kraig says there is research showing that, by understanding the physiology of migraines and how to treat them, patients can have up to a 40 percent reduction in their problems.

Dr. Stewart Tepper, MD
Center for Headache and Pain, Neurological Institute, Cleveland Clinic
Cleveland Clinic Main Campus
9500 Euclid Avenue
Cleveland, OH 44195
(O) (216)636-5549

Richard P. Kraig, MD, PhD
University of Chicago Medical Center
5841 S. Maryland Avenue, MC 2030
Chicago, IL 60637
rkraig@neurology.bsd.uchicago.edu
Office Phone: (773) 702-0802
Office Fax: (773) 702-5175


Load Comments